Ohio, 2011

High Wind in Ohio, April 28, 2011

April 28, 2011 · NWS PBZ · 6 events in 6 counties and zones

High winds occurred behind a powerful cold front in a strong pressure gradient from low pressure moving across the Great Lakes. Trees and power lines were reported down across parts of eastern Ohio and western Pennsylvania.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$350,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

High winds occurred behind a powerful cold front in a strong pressure gradient from low pressure moving across the Great Lakes. Trees and power lines were reported down across parts of eastern Ohio and western Pennsylvania. The highest recorded wind gust was 59 MPH at the Zanesville, OH airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Apr 28, 1:51 AM EST, 1 hour 47 minutes earlier.

Area forecast discussion, Apr 28, 1:51 AM EST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
251 AM EDT THU APR 28 2011

.SYNOPSIS...
SHOWERS WILL DIMINISH TODAY AS A COLD FRONT EXITS TO THE EAST. EXPECT
BREEZY CONDITIONS TODAY IN THE WAKE OF THE FRONT. UPPER LEVEL LOW
PRESSURE MAY BRING A FEW SHOWERS TO THE AREA TONIGHT AND FRIDAY.
DRY AND MILD CONDITIONS ARE EXPECTED FOR SATURDAY...WITH THE NEXT
SYSTEM APPROACHING THE AREA FOR SUNDAY BRINGING A CHANCE OF SHOWERS.

&&

.NEAR TERM /THROUGH TONIGHT/...
A COLD FRONT IS BEGINNING TO PUSH TO THE EAST...CURRENTLY ENTERING
WESTERN OHIO. WIDESPREAD SHWRS/TSTMS AHEAD OF THE FRONT ARE MOVING
INTO CENTRAL PA/MD...WITH SCATTERED ACTIVITY FURTHER TO THE WEST.
EXPECT SOME CHANCE OF SHOWERS AND PERHAPS AN ISOLATED TSTM AS
THE FRONT MAKES ITS CROSSING...BUT THE GREATEST FORCING WELL TO
THE EAST...DO NOT EXPECT ADDITIONAL SEVERE WEATHER. IN ADDITION...DEEP
MOISTURE IS ALSO BEING SHUNTED TO THE EAST...THUS HEAVY RAIN POTENTIAL
HAS DIMINISHED...THUS WILL CANCEL THE FLASH FLOOD WATCH. ANOTHER
CONCERN FOR TODAY WILL BE THE WIND. WINDS AT 3000-5000 FEET WILL
INCREASE TO 50-60 KNOTS AROUND SUNRISE...FALLING OFF RATHER QUICKLY
THIS AFTN. SURFACE PRESSURE GRADIENTS SUPPORT SUSTAINED WINDS OF
20-25 MPH THIS MORNING...GRADUALLY DIMINISHING THIS AFTN/TNGT. WITH
THE MAX WINDS ALOFT COMING AT TIME OF MINIMUM MIXED LAYER
DEPTH...THINK ANY ADVISORY LEVEL GUSTS MAY BE ACHIEVED NEAR AN ISOLATED
TSTM AND NOT OVER A SIGNIFICANT AREA...THUS WILL NOT ISSUE A WIND
ADVISORY...USING GUSTS OF 35-40 MPH FOR MOST AREAS. UNDER COLD
ADVECTION IN THE WAKE OF THE FRONT...EXPECT TEMPERATURES TODAY TO
REMAIN STEADY IN THE UPPER 50S TO LOWER 60S.

A TROUGH OF LOW PRESSURE WILL MOVE EAST ACROSS THE EASTERN GREAT
LAKES TNGT. ISOLATED TO SCATTERED SHWRS WILL WRAP AROUND THE LOW
ACROSS THE AREA...WITH THE GREATEST COVERAGE NORTH OF PITTSBURGH
AND ALONG THE RIDGES. SLIGHTLY BELOW NORMAL LOW TEMPERATURES WILL
PREVAIL.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY/...
THE UPPER TROUGH WILL EXIT FRIDAY...WITH HIGH PRESSURE BUILDING
OVER THE AREA BY SATURDAY. RESIDUAL SHWRS WILL END BY FRIDAY
AFTN...WITH MAINLY CLEAR SKIES FOR FRIDAY NIGHT/SATURDAY. COOL
TEMPERATURES FRIDAY/FRIDAY NIGHT WILL REBOUND NICELY SATURDAY
WITH HIGHS SATURDAY IN THE UPPER 60S TO LOWER 70S.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
HIGH PRESSURE WILL MOVE OFFSHORE SATURDAY NIGHT...ALLOWING LOW
PRESSURE OVER ONTARIO TO ADVANCE TO THE EAST. A COLD FRONT WILL
EXTEND SOUTH THROUGH THE GREAT LAKES AND SOUTHWEST INTO THE
CENTRAL PLAINS BY SUNDAY MORNING. THIS FRONT WILL MAKE SLOW
PROGRESS TO THE EAST THROUGH EARLY NEXT WEEK. WILL CONTINUE TO
USE CHANCE POPS LATE SUNDAY INTO TUESDAY. INSTABILITY WITH THIS
SYSTEM IS DEPICTED AS MINIMAL...AND LIMITED TO MONDAY. THUS...WILL
USE TSTMS FOR MONDAY AFTN/EVE...OTHERWISE LEAVE OUT OF THE FCST.
WILL BEGIN TO DRY CONDITIONS OUT ON WEDNESDAY...ALTHOUGH SOME
ENSEMBLE MEMBERS CONTINUE TO KEEP PRECIPITATION INTO THURSDAY.
SEASONABLE TEMPERATURES SUNDAY/MONDAY WILL COOL TO BELOW NORMAL
BY MIDWEEK.

&&

.AVIATION /07Z THURSDAY THROUGH MONDAY/...
THE LINE OF SHOWERS AND THUNDERSTORMS IN ADVANCE OF THE COLD FRONT
ARE QUICKLY SWEEPING EASTWARD TONIGHT. THE COLD FRONT CURRENTLY
ANALYZED OVER WESTERN OHIO WILL CONTINUE TO PROGRESS EASTWARD
MAINTAINING MVFR CIG RESTRICTIONS THROUGH THE OVERNIGHT PERIOD. BASED
ON CURRENT BUFKIT PROFILES AND RUC MODEL DATA...LOW LEVEL WIND SHEAR
WILL BE POSSIBLE UNTIL THE FRONT PASSES WITH 60KT WINDS 2KFT ABOVE
THE SURFACE. WIND GUSTS TO 25KT AND MAYBE GREATER WILL BE POSSIBLE
WITH THE PASSAGE OF THE FRONT.

VFR CONDITIONS SHOULD RETURN FOR THE DAY ON THURSDAY WITH ONLY MVFR
RESTRICTIONS IN SCATTERED SHOWERS AS WRAP AROUND MOISTURE ASSOCIATED
WITH THE UPPER LOW CROSSES THE REGION. ALTHOUGH THERE WILL BE
PARTIAL CLEARING THURSDAY NIGHT INTO FRIDAY...SOME STRATUS AND
SHOWERS COULD PERSIST. HIGH PRESSURE WILL BRING CLEAR WEATHER ON
SATURDAY...WITH A COLD FRONT APPROACHING THE AREA ON SUNDAY. THIS
WILL BRING SHOWERS AND RESTRICTIONS SUNDAY NIGHT INTO MONDAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Apr 28, 3:00 AM EST, 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
400 AM EDT THU APR 28 2011

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-291000-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
400 AM EDT THU APR 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Apr 27, 10:31 PM EST, 5 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1131 PM EDT WED APR 27 2011

MDZ001-PAZ076-WVZ022-023-041-280430-
FAYETTE RIDGES PA-GARRETT MD-MONONGALIA WV-PRESTON WV-TUCKER WV-
1131 PM EDT WED APR 27 2011

...SHOWERS AND THUNDERSTORMS WITH POSSIBLE WIND GUSTS...

SHOWERS AND THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING
COUNTIES...GARRETT...TUCKER...PRESTON...MONONGALIA AND FAYETTE
RIDGES...

AT 1126 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED SHOWERS AND THUNDERSTORMS ALONG A LINE EXTENDING FROM 17
MILES WEST OF FELLOWSVILLE TO 20 MILES SOUTHWEST OF PLEASANT RUN TO
38 MILES SOUTHWEST OF PLEASANT RUN...MOVING NORTHEAST AT 55 MPH.

THESE STORMS MAY GENERATE WIND GUSTS TO 50 MPH AND SOME SMALL HAIL
AS THEY CROSS THE RIDGES.  SOME STRENGTHENING TO SEVERE LEVELS IS
POSSIBLE.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  GLADESVILLE...        NEWBURG...            FELLOWSVILLE...
  PLEASANT RUN...       SAINT GEORGE...       HANNAHSVILLE...
  TUNNELTON...          PARSONS...            DAVISVILLE...
  HAMBLETON...          ROWLESBURG...         HENDRICKS...

MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

LAT...LON 3897 7952 3904 7979 3909 7979 3913 7985
      3922 7982 3930 7992 3944 7993 3983 7938
      3981 7935 3978 7939 3972 7939 3972 7924
      3939 7917 3920 7947 3919 7947 3922 7935
      3920 7929 3910 7934 3906 7929 3896 7936

15
Special weather statement, Apr 28, 12:15 AM EST, 3 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
115 AM EDT THU APR 28 2011

MDZ001-WVZ041-280615-
GARRETT MD-TUCKER WV-
115 AM EDT THU APR 28 2011

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
GARRETT AND TUCKER...

AT 112 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 8 MILES SOUTHWEST OF
LANEVILLE...MOVING NORTHEAST AT 60 MPH. WIND GUSTS TO 55 MPH ARE
POSSIBLE WITH THE STORMS.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  ELK...                LANEVILLE...
  CANAAN VALLEY STATE PARK...                 BLACKWATER FALLS...
  THOMAS...             KEMPTON...            GATZMER...
  REDHOUSE...           GORMAN...             OAKLAND...
  MOUNTAIN LAKE PARK... SWALLOW FALLS STATE PARK...

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

LAT...LON 3899 7963 3923 7954 3920 7949 3936 7949
      3970 7935 3970 7894 3947 7906 3939 7917
      3934 7926 3929 7930 3929 7935 3920 7947
      3919 7947 3922 7935 3920 7929 3910 7934
      3908 7929 3906 7929 3895 7937
Special weather statement, Apr 28, 2:34 AM EST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
334 AM EDT THU APR 28 2011

OHZ048-057-280900-
COSHOCTON-MUSKINGUM-
INCLUDING THE CITIES OF...COSHOCTON...ZANESVILLE
334 AM EDT THU APR 28 2011

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL CROSS MUSKINGUM
AND COSHOCTON COUNTIES THROUGH 5 AM. THE STRONGER STORMS ARE
CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH...ALONG WITH BRIEF
HEAVY DOWNPOURS.
Special weather statement, Apr 28, 3:22 AM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
422 AM EDT THU APR 28 2011

OHZ039>041-049-050-058-059-068-069-280930-
TUSCARAWAS-CARROLL-COLUMBIANA-HARRISON-JEFFERSON OH-GUERNSEY-
BELMONT-NOBLE-MONROE-
INCLUDING THE CITIES OF...NEW PHILADELPHIA...DOVER...
UHRICHSVILLE...CARROLLTON...EAST LIVERPOOL...SALEM...COLUMBIANA...
EAST PALESTINE...WELLSVILLE...CALCUTTA...CADIZ...HOPEDALE...
STEUBENVILLE...CAMBRIDGE...MARTINS FERRY...ST. CLAIRSVILLE...
BELLAIRE...BARNESVILLE...SHADYSIDE...BRIDGEPORT...CALDWELL...
WOODSFIELD
422 AM EDT THU APR 28 2011

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL CROSS EAST
CENTRAL OHIO THROUGH 530 AM. THE STRONGER STORMS ARE CAPABLE OF
PRODUCING WIND GUSTS TO 50 MPH...ALONG WITH BRIEF HEAVY DOWNPOURS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 high wind. Local standard time, as filed.

High Wind, Muskingum

When
April 28, 3:38 AM EST to 5:00 AM EST
Where
Muskingum forecast zone
Measured
51 kt (59 mph) measured gust
Property damage
$25,000
Reported by
ASOS
Coordinates
39.965, -81.944 (the zone’s center; the record gives no point)

High Wind, Coshocton

When
April 28, 4:00 AM EST to 11:00 AM EST
Where
Coshocton forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
40.302, -81.920 (the zone’s center; the record gives no point)

High Wind, Carroll

When
April 28, 4:50 AM EST to 11:00 AM EST
Where
Carroll forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Department of Highways
Coordinates
40.580, -81.090 (the zone’s center; the record gives no point)

High Wind, Columbiana

When
April 28, 5:00 AM EST to 11:00 AM EST
Where
Columbiana forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$75,000
Reported by
Department of Highways
Coordinates
40.768, -80.777 (the zone’s center; the record gives no point)

High Wind, Jefferson

When
April 28, 5:00 AM EST to 11:00 AM EST
Where
Jefferson forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$75,000
Reported by
Broadcast Media
Coordinates
40.385, -80.761 (the zone’s center; the record gives no point)

High Wind, Tuscarawas

When
April 28, 5:30 AM EST to 11:00 AM EST
Where
Tuscarawas forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
40.441, -81.474 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2011Every state in 2011This day in weather historyWarnings in Ohio, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 295496, 295501, 295499, 295500, 295503, 295498.